Alert archive / Tennessee / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 89, NWS Nashville, TN

May 3, 20205 counties in Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at May 3, 2020, 3:44 PM CDT for 5 counties in Tennessee. It was in force for 46 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 3, 2020, 3:44 PM CDT (20:44 UTC)
Expired
May 3, 2020, 4:30 PM CDT
In force
46 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon
Hail
0.88 in
Wind
80.0 mph

Counties Cheatham County, TN, Dickson County, TN, Houston County, TN, Montgomery County, TN, Stewart County, TN

The radar

The Ft Campbell radar (KHPX), 44 km from the middle of the area, began a volume at 20:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 3, 4:18 PM CDTTSTM WND DMGClarksville, TNSEVERAL TREES DOWN AROUND CLARKSVILLE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 34 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 3, 11:44 AM CDTSevere Thunderstorm WatchSPC7 hr
May 3, 3:40 PM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 8.7 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2020-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2020-05-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 201 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1582 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
201 m²/s²
0-3 km storm-relative helicity
208 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

058 
WUUS54 KOHX 032044
SVROHX
TNC021-043-083-125-161-032130-
/O.NEW.KOHX.SV.W.0089.200503T2044Z-200503T2130Z/

BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Nashville TN
344 PM CDT Sun May 3 2020

The National Weather Service in Nashville has issued a

* Severe Thunderstorm Warning for...
  Northern Dickson County in Middle Tennessee...
  Montgomery County in Middle Tennessee...
  Northeastern Stewart County in Middle Tennessee...
  Northwestern Cheatham County in Middle Tennessee...
  Eastern Houston County in Middle Tennessee...

* Until 430 PM CDT.

* At 343 PM CDT, severe thunderstorms were located along a line
  extending from 7 miles west of Big Rock to near Tennessee Ridge to
  near Waverly, moving east at 50 mph.

  These are very dangerous storms.

  HAZARD...80 mph wind gusts and nickel size hail.

  SOURCE...Radar indicated.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be heavily damaged. Expect 
           considerable damage to roofs, windows, and vehicles. 
           Extensive tree damage and power outages are likely.

* Locations impacted include...
  Clarksville, Charlotte, Vanleer, Cumberland City, Slayden, Cheatham
  Dam, Palmyra, Cunningham and Woodlawn.

This includes Interstate 24 between mile markers 1 and 15.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

This is a DANGEROUS SITUATION. These storms are producing widespread 
wind damage across Stewart and Henry Counties. SEEK SHELTER NOW 
inside a sturdy structure and stay away from windows! 
&&

LAT...LON 3642 8712 3616 8711 3619 8758 3620 8759
      3620 8764 3637 8763 3664 8772 3664 8724
TIME...MOT...LOC 2043Z 272DEG 45KT 3659 8789 3637 8780 3617 8778 

HAIL...0.88IN
WIND...80MPH
 
$$

Whitehead
1 follow-up statement
510 
WWUS54 KOHX 032120
SVSOHX

Severe Weather Statement
National Weather Service Nashville TN
420 PM CDT Sun May 3 2020

TNC083-161-032130-
/O.CAN.KOHX.SV.W.0089.000000T0000Z-200503T2130Z/
Stewart TN-Houston TN-
420 PM CDT Sun May 3 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN STEWART AND
EASTERN HOUSTON COUNTIES IS CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 600 PM CDT for
Middle Tennessee. A Severe Thunderstorm Watch also remains in effect
until 800 PM CDT for Middle Tennessee.

LAT...LON 3664 8724 3642 8712 3616 8711 3618 8737
      3640 8740 3663 8764 3664 8764
TIME...MOT...LOC 2120Z 272DEG 45KT 3657 8735 3635 8726 3615 8724 

$$

TNC021-043-125-032130-
/O.CON.KOHX.SV.W.0089.000000T0000Z-200503T2130Z/
Dickson TN-Montgomery TN-Cheatham TN-
420 PM CDT Sun May 3 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR NORTHEASTERN DICKSON...MONTGOMERY AND NORTHWESTERN CHEATHAM
COUNTIES...

At 420 PM CDT, severe thunderstorms were located along a line
extending from Clarksville to 14 miles northwest of Ashland City to
near White Bluff, moving east at 50 mph.

HAZARD...70 mph wind gusts and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Expect considerable tree damage. Damage is likely to mobile 
         homes, roofs, and outbuildings.

Locations impacted include...
Clarksville, Charlotte, Cunningham, Cheatham Dam and Woodlawn. 

This includes Interstate 24 between mile markers 1 and 15.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

This is a DANGEROUS SITUATION. These storms are producing widespread 
wind damage. SEEK SHELTER NOW inside a sturdy structure and stay 
away from windows.
 
&&

LAT...LON 3664 8724 3642 8712 3616 8711 3618 8737
      3640 8740 3663 8764 3664 8764
TIME...MOT...LOC 2120Z 272DEG 45KT 3657 8735 3635 8726 3615 8724 

HAIL...0.88IN
WIND...70MPH
 
$$

Whitehead

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 2:17 PM CDT, 1 hour 27 minutes earlier.

Area forecast discussion, May 3, 2:17 PM CDT, 1 hour 27 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
217 PM CDT Sun May 3 2020

.DISCUSSION...

Bowing line of thunderstorms currently pushing across the MO
bootheel. This activity will be reaching the northwestern extremes
of middle TN between 3 pm and 4 pm. The atmosphere across the mid
state is quite unstable with dewpoints now well into the 60s and sfc
capes around 2000 j/kg in our northwest. There is a warm layer
around 700 mb but caps are diminishing with time, especially north
of I-40. Additional partial development will be possible ahead of
the main line of advancing storms. It will however take a little
longer for that activity to commence. The threat of severe weather
is due primarily to the advancing line of storms and a severe tstm
watch is in effect until 6 PM for our northwest. This line may need
to be extended eastward later. Large hail and damaging winds are the
threats for this afternoon. Otw, average qpf amounts tonight will
average around one half inch. However, some cell training will
produce some locally heavier amounts of an inch or so.

Moving on, boundary will push south overnight. The better
instability zone will switch to south of us on Monday. And with
little forcing, I am not seeing much during the day.

Monday night, a warm front will be lifting northward. Instabilities
will begin to increase and we could see a few strong storms west of
I-65 at that time. During the day Tuesday, the sfc low will move
eastward across KY with instability increasing to the east of I-65
as the day progresses. It looks as though strong storms will again
be possible, mainly east of I-65 on Tuesday afternoon. This will be
in advance of the main cold frontal passage.

Near term temps, looking rather warm, particularly our overnight
lows which will be in the lower 60s. Cooler Tuesday night behind the
aforementioned fropa.

In the ext fcst, showers are possible in our east on Wednesday.
Models are rather peculiar at that time as they try to strum up sfc
instability with a northerly sfc fetch. Not buying it so will
exclude thunder. Following this, models are leaning toward a Gulf
system by late week with rain showers returning.

For the ext temps, its looking below normal with highs, for Thursday
on, mostly in the 60s. And just to serve notice, the 6-10 day
outlook reflects well below normal temperatures. Could be some frost
advisory perhaps in our future? We shall see.

&&

.AVIATION...
18Z TAF DISCUSSION.

VFR conditions expected for most of this TAF cycle, but a cluster
of +TSRA headed towards Middle TN will bring IFR to LIFR
conditions with very gusty west winds this afternoon/early
evening. While each terminal is expected to get a couple hour
break where VFR could return this evening, additional TS are
expected throughout the evening, with degraded conditions for the
rest of the night.

&&

.PRELIMINARY POINT TEMPS/POPS...
Nashville      60  77  62  78  49 /  70  20  70  40  30
Clarksville    55  76  59  75  48 /  70  30 100  30  10
Crossville     57  72  58  76  48 /  70  20  90  90  30
Columbia       62  79  64  79  49 /  60  30  30  30  20
Lawrenceburg   63  78  64  81  50 /  50  30  30  40  30
Waverly        57  77  61  76  48 /  70  30  80  30  10

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

DISCUSSION......21
AVIATION........Unger
Hazardous weather outlook, May 3, 5:12 AM CDT, 10 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
512 AM CDT Sun May 3 2020

TNZ005>011-023>034-056>066-075-077>080-093>095-041015-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-Jackson-
Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-Maury-
Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-Coffee-
Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
512 AM CDT Sun May 3 2020

This Hazardous Weather Outlook is for portions of Middle Tennessee.

.DAY ONE...Today and Tonight.

Strong to severe thunderstorms will be possible in the afternoon and
evening today. Main threat if any strong storms develop will be
damaging winds and hail, along with isolated flash flooding possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Strong to severe thunderstorms will be possible again during the
afternoon and evening on Monday across the mid state, with main
threats being hail and damaging winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information about
observed severe weather to the NWS while following all local, state,
and CDC guidelines.

In the hours before

Special weather statement, May 3, 2:56 PM CDT, 48 minutes before
Special Weather Statement
National Weather Service Nashville TN
256 PM CDT Sun May 3 2020

TNZ005-032030-
Stewart TN-
256 PM CDT Sun May 3 2020

...SIGNIFICANT WEATHER ADVISORY FOR STEWART COUNTY UNTIL 330 PM
CDT...

At 255 PM CDT, Doppler radar was tracking a strong thunderstorm near
Paris Landing State Park, moving east at 45 mph.

Penny size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Dover, Big Rock, Land Between The Lakes and Indian Mound.

A Severe Thunderstorm Watch remains in effect until 600 PM CDT for
Middle Tennessee.

LAT...LON 3666 8785 3663 8785 3664 8764 3649 8762
      3641 8803 3645 8806 3647 8805 3649 8806
      3652 8804 3656 8803 3668 8807 3668 8802
TIME...MOT...LOC 1955Z 259DEG 41KT 3648 8819

Whitehead
Local storm report, May 3, 3:43 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
343 PM CDT SUN MAY 03 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0338 PM     TSTM WND DMG     8 WSW DOVER             36.46N  87.98W
05/03/2020                   STEWART            TN   EMERGENCY MNGR

            TREES DOWN ON HIGHWAY 232

&&

EVENT NUMBER OHX2000332

SHAMBURGER

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 3, 2:56 PM CDTSpecial Weather StatementOHXStewart34 min
May 3, 3:13 PM CDTSevere Thunderstorm WarningOHXHouston, Montgomery, Stewart47 min
May 3, 3:22 PM CDTSevere Thunderstorm WarningOHXDickson, Hickman, Houston, Humphreys38 min
May 3, 3:37 PM CDTSevere Thunderstorm WarningOHXHickman, Humphreys, Lewis, Perry, Wayne38 min
May 3, 3:54 PM CDTSevere Thunderstorm WarningOHXCheatham, Dickson, Hickman, Humphreys, Maury, Williamson36 min
May 3, 4:11 PM CDTSevere Thunderstorm WarningOHXCheatham, Davidson, Montgomery, Robertson, Sumner34 min
May 3, 4:12 PM CDTSevere Thunderstorm WarningOHXGiles, Hickman, Lawrence, Lewis, Maury, Wayne48 min
May 3, 4:17 PM CDTSevere Thunderstorm WarningOHXCheatham, Davidson, Hickman, Marshall, Maury, Rutherford and 1 more43 min
May 3, 4:26 PM CDTSevere Thunderstorm WarningOHXLawrence, Wayne19 min
May 3, 4:35 PM CDTSevere Thunderstorm WarningOHXGiles, Lawrence, Wayne40 min
May 3, 4:41 PM CDTSevere Thunderstorm WarningOHXBedford, Giles, Marshall, Maury, Rutherford, Williamson49 min
May 3, 4:43 PM CDTSevere Thunderstorm WarningOHXDavidson, Macon, Robertson, Sumner, Trousdale, Wilson47 min
May 3, 4:49 PM CDTSevere Thunderstorm WarningOHXCannon, Davidson, DeKalb, Rutherford, Smith, Wilson41 min
May 3, 5:06 PM CDTSevere Thunderstorm WarningOHXBedford, Cannon, Coffee, Giles, Grundy, Marshall and 2 more39 min
May 3, 5:11 PM CDTSevere Thunderstorm WarningOHXClay, DeKalb, Jackson, Macon, Putnam, Smith and 4 more49 min
May 3, 5:18 PM CDTSevere Thunderstorm WarningOHXCannon, DeKalb, Van Buren, Warren, White42 min
May 3, 5:23 PM CDTTornado WarningOHXClay, Jackson, Macon, Smith, Trousdale16 min
May 3, 5:43 PM CDTSevere Thunderstorm WarningOHXClay, Fentress, Jackson, Overton, Pickett, Putnam62 min
May 3, 5:44 PM CDTSevere Thunderstorm WarningOHXGrundy16 min
May 3, 5:53 PM CDTSevere Thunderstorm WarningOHXCumberland, Fentress, Putnam, Van Buren, White37 min
May 3, 6:21 PM CDTSpecial Weather StatementOHXWayne24 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.